Saturday, December 3, 2016
High Blood Pressure
Fluctuating blood pressure
My father requires a hernia operation, but during a hospital visit for preliminary tests was told his blood pressure was too high (180/90). He had been on Norvasc (Amlodipine Besylate)5mg for more than a year and been carrying out regular home monitoring with a digital blood pressure monitor. This had generally shown his blood pressure to be around 129/82. Sometimes it can be high first thing in the morning around 159/84, but after moving around for 10 to 20 minutes it tends to come down, to 120/80 - thats before medication. We sometimes wonder if he should even be on medication.
After the hospital visit we continued to moniter his blood pressure and it stayed normal. But the next hospital visit showed it to be very high again 192/100, and the doctor prescribed Carvedilol 6.25mg. But less than 10 minutes later, when out of the doctors office and in the hospital lobby, his blood pressure was 160/90.And had dropped to 136/84 by the time we were home several hours later.
Taking the prescribed Carvedilol, his blood pressure dropped as low as 85/51. Which also made him feel unwell, so he has stopped taking that. He is 67. Is there any reason why his blood pressure should rise so high each time he visits the hospital? Could it be stress related? He says he is not nervous, and doesnt feel stressed.
It appears that your father has white coat hypertension. It is not unusual for patients to have higher blood pressure in the doctors' office or in the hospital when compared to home. In fact, about 20% of all hypertensive patients have some degree of white coat hypertension.
White coat hypertension is not stress related, and patients often don't describe any nervousness or anxiety. It would be useful to do 24 hour ambulatory blood pressure monitoring to determine your father's blood pressure pattern during a whole 24 hour period, and to adjust medications accordingly.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati